Hail, Shelby
- When
- March 27, 7:00 PM CST to 7:05 PM CST
- Where
- Shelby County, Findlay
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.520, -88.750
Hail to one inch in diameter accumulated to at least an inch deep in and around Findlay.
Strong to severe thunderstorms formed to the north of a strong frontal boundary during the evening hours of the 27th. Many of the storms produced hail heavy enough to accumulate on the ground, but the majority of the hail was pea size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Strong to severe thunderstorms formed to the north of a strong frontal boundary during the evening hours of the 27th. Many of the storms produced hail heavy enough to accumulate on the ground, but the majority of the hail was pea size. A few storms produced severe hail up to 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 27, 6:03 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 703 PM CDT THU MAR 27 2008 .DISCUSSION... ISSUED 150 PM CDT THU MAR 27 2008 SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT MAIN FORECAST CONCERNS REVOLVE AROUND SNOWFALL POTENTIAL ACRS THE FAR NORTH TONIGHT AND CONVECTION ALONG AND SOUTH OF BNDRY ACRS SERN IL. EARLY AFTN SFC MAP INDICATES A WARM FRONT SHIFTING JUST NORTH OF LAWRENCEVILLE AS LOW PRESSURE EDGES INTO WRN MO. MOST UNSTABLE AIR MASS JUST EAST AND SOUTH OF THE SFC WAVE AND FRONTAL BOUNDARY WITH SURFACE BASED LI/S RANGING FROM -4 TO -6. THE LOW EXPECTED TO PASS ACRS OUR SRN FCST AREA LATER THIS EVENING...ALONG OR JUST NORTH OF LAWRENCEVILLE BETWEEN 03Z-06Z. BEST THREAT FOR SFC BASED DEVELOPMENT WILL BE NEAR AND SOUTH OF THE LOW TRACK AND FRONTAL BOUNDARY...WHILE FURTHER NORTH...SCATTERED ELEVATED CONVECTION WILL CONTINUE EARLY THIS EVENING WITH MODELS INDICATING MOST UNSTABLE CAPES IN THE 250-500 J/KG FROM NORTH TO SOUTH. FURTHER NORTH...ALONG AND NORTH OF THE INTERSTATE 74 CORRIDOR...PRECIP TYPE BECOMES A PROBLEM. FORECAST SOUNDINGS ACRS THE NORTH SUGGEST RAIN WILL BECOME MIXED WITH SNOW AND PSBLY SOME SLEET BEFORE CHANGING OVER TO LIGHT SNOW AFTR 02Z WITH THE BEST FORCING SHIFTING OFF TO THE EAST JUST AFTR MIDNIGHT (05Z). MAY BE SOME LIGHT ACCUMULATION (AN INCH OR LESS) NORTH OF I-74 LATER THIS EVENING INTO THE EARLY MRNG HOURS OF FRIDAY. THE SHORTWAVE AND ATTENDANT SFC LOW WL PUSH WELL EAST OF THE FORECAST AREA ON FRIDAY WITH LINGERING POPS HOLDINGS ACRS THE EAST AND SOUTH...ESP DURING THE MRNG. FAIRLY DECENT PUSH OF DRIER AIR INDICATED BY MODELS SO WE SHOULD SEE A DECREASE IN CLOUDS FROM NORTH TO SOUTH BY AFTN AS HIGH PRESSURE SETTLES IN. THE HIGH WILL HOLD ACRS THE LAKES REGION THRU MOST OF SATURDAY BEFORE PUSHING WELL OFF TO OUR EAST BY AFTN ALLOWING A RETURN FLOW OF MOISTURE BACK INTO CNTRL IL AHEAD OF ANOTHER STORM SYSTEM PUSHING INTO KS AND OK. A WARM FRONT WL DEVELOP TO OUR SOUTH SATURDAY NIGHT AND INCREASING LOW LVL WINDS OUT OF THE SOUTH WILL HELP TO TRANSPORT MOISTURE NWD OVER THE SFC AND 850 MB BOUNDARIES TO OUR SOUTH RESULTING IN AN INCRG THREAT FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT THRU SUNDAY NIGHT. MODELS SUGGESTING SVL SHORTWAVES TO EJECT OUT OF THE SRN PLAINS THRU SUNDAY AND INTERACT WITH THE BOUNDARY ACRS CNTRL IL TO KEEP THE WEATHER QUITE UNSETTLED THRU THIS PERIOD AND BEYOND. MODELS INDICATING PRECIP WATER VALUES APPRCHG 1.50 BY SUNDAY AFTN AND EVENING WITH HEAVY RAINFALL ONCE AGAIN A DISTINCT POSSIBILITY. LONG TERM...MONDAY THROUGH THURSDAY A VERY ACTIVE PATTERN WL CONTINUE DURING THIS TIME FRAME AS THE PROGRESSIVE FLOW PATTERN FROM THE CNTRL PACIFIC EWD INTO THE MIDWEST WL BRING PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS TO CNTRL IL. IT APPEARS THE GFS IS SUFFERING FROM SOME FEEDBACK PROBLEMS...STARTING AS EARLY AS SATURDAY NIGHT...AND ESPECIALLY SUNDAY NIGHT INTO MONDAY WHICH RESULTS IN A STRONGER SURFACE WAVE THAN WHAT IS DEPICTED ON THE 00Z ECMWF. HAVE TRENDED MORE TWDS THE ECMWF SOLUTION WITH THE TIMING OF THE WAVES AND PRECIP INTO CNTRL IL DURING THIS PERIOD. APPEARS THE HIGHER PROBABILITIES OF SHOWERS AND THUNDERSTORMS WILL BE MONDAY INTO EARLY TUESDAY AND THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER SIGNIFICANT SHORTWAVE SHIFTS EAST INTO THE MIDWEST. LIKE ITS PREDECESSOR...THE MIDWEEK SYSTEM WILL HAVE DEEP MOISTURE ADVECTING NWD INTO A FRONTAL BOUNDARY WHICH WILL BE LOCATED ACRS CNTRL IL. AGAIN...ANOTHER SIGNIFICANT RAIN MAKER FOR PARTS OF THE FCST AREA DEPENDING ON WHERE THE BOUNDARY SETS UP. ONE THING THAT WAS NOTICED ON THE NEW 12Z ECMWF WAS A STRONGER ERN US RIDGE WHICH WOULD ALLOW A FURTHER NORTH AND WEST TRACK ON THE LOW...RESULTING IN NOT ONLY A HEAVY RAIN THREAT BUT ALSO AN ENHANCED THREAT FOR SEVERE WEATHER LATE MONDAY INTO EARLY TUESDAY. AS THE LATE MON/TUE SHORTWAVE SHIFTS TO OUR EAST...QUIET WX WL SETTLE IN TUE AFTN INTO WEDNESDAY BEFORE ANOTHER PACIFIC SHORTWAVE AND FRONTAL SYSTEM START TO AFFECT THE MIDWEST EITHER LATE WED OR THURSDAY WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. SMITH && .AVIATION... ISSUED 702 PM CDT THU MAR 27 2008 A FRONTAL BOUNDARY WILL CONTINUE TO MOVE THROUGH THE REGION THIS EVENING BRINGING SHOWERS AND THUNDERSTORMS TO THE TERMINALS. THE PRECIPITATION SHOULD END BY SHORTLY AFTER MIDNIGHT. THEN...HIGH PRESSURE WILL GRADUALLY BUILD INTO THE AREA. THE ASSOCIATED DRIER AIR WILL INCREASE VISIBILITIES AND CEILINGS THROUGH THE REST OF THE NIGHT...WITH SKIES GRADUALLY SCATTERING OUT FRIDAY MORNING. WINDS WILL ALSO BE ON THE DECREASE AS THE HIGH BUILDS IN. BAK && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 327 PM CDT THU MAR 27 2008 ILZ027>031-281100- KNOX-MARSHALL-PEORIA-STARK-WOODFORD- 327 PM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS MAY PRODUCE SOME SMALL HAIL AND BRIEF HEAVY DOWNPOURS. THE RAIN IS EXPECTED TO MIX WITH AND THEN CHANGE TO SNOW TOWARD MIDNIGHT. MINOR ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED PRIMARILY ALONG AND NORTH OF I-74. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THROUGH MONDAY... AS ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS SOUTHERN ILLINOIS. HEAVY RAIN MAY ACCOMPANY THESE STORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ036>038-040>057-061-281100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-LOGAN- MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER- SCOTT-SHELBY-TAZEWELL-VERMILION- 327 PM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE ANTICPATED IN CENTRAL AND EAST CENTRAL ILLINOIS THIS EVENING INTO TONIGHT. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND SMALL HAIL. THE RAIN MAY MIX WITH A LITTLE SNOW BEFORE ENDING LATE TONIGHT. NO ACCUMULATION OF SNOW IS ANTICIPATED. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT THROUGH MONDAY...AS ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS SOUTHERN ILLINOIS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN SUNDAY AND MONDAY. THE ILLINOIS RIVER AT HAVANA AND BEARDSTOWN WILL REMAIN ABOVE FLOOD STAGE THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-281100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 327 PM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT...AS A WARM FRONT REMAINS NEARLY STATIONARY JUST NORTH OF THE I-70 CORRIDOR. THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS AND HAIL. ADDITIONAL RAINFALL AMOUNTS AROUND 1 INCH WILL BE POSSIBLE. FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH AND EMBARRAS RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT THROUGH MONDAY... AS ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS SOUTHERN ILLINOIS. VERY HEAVY RAIN AND ADDITIONAL FLOODING WILL BE POSSIBLE AGAIN DURING THIS PERIOD. THE WABASH...LITTLE WABASH...AND EMBARRAS RIVERS WILL REMAIN ABOVE FLOOD STAGE INTO EARLY NEXT WEEK. RESIDENTS IN FLOOD PRONE AREAS SHOULD STAY TUNED FOR THE LATEST RIVER STATEMENTS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MILLER
The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
2 hail. Local standard time, as filed.
Hail to one inch in diameter accumulated to at least an inch deep in and around Findlay.
Spotters reported penny to quarter sized hail on the west and north sides of Mattoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88048, 88047.